Flash Flood, Dona Ana
- When
- September 13, 2:30 PM MST to 3:30 PM MST
- Where
- Dona Ana County, 15 mi W of Las Cruces
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The same heavy precipitation supercell that brought extensive hail damage and a small tornado to the Las Cruces area also dumped more than 2 inches of rain within 30 minutes on the far west section of the city. Catchment basins breached which flooded the Picacho Hills subdivision.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
The same heavy precipitation supercell that brought extensive hail damage and a small tornado to the Las Cruces area also dumped more than 2 inches of rain within 30 minutes on the far west section of the city. Catchment basins breached which flooded the Picacho Hills subdivision. Sandbags were requested for Mesilla. Further west, Interstate 10 was closed for 2 hours between Las Cruces and Deming, initially because of a tornado threat, but extended when water flooded the lanes 4 miles east of the US Border Patrol checkpoint.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 13, 1:30 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 230 PM MDT WED SEP 13 2006 .SYNOPSIS... SHOWERS AND A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF THE BORDERLAND TONIGHT THROUGH MIDDAY THURSDAY AS AN UPPER TROUGH WEAKENS AND MOVES NORTHEAST FROM ARIZONA. BEHIND THIS TROUGH A WESTERLY FLOW WILL DEVELOP ALOFT WHICH SHOULD BRING SEVERAL DAYS OF DRY WEATHER WITH SEASONABLY WARM TEMPERATURES. && .DISCUSSION... POTENTIAL FOR SEVERE WEATHER THIS EVENING INTO EARLY TOMORROW. UPPER LOW IS OPENING UP ATTM AND WILL CONTINUE TO WEAKEN AND MOVE NORTHEAST TONIGHT AND TOMORROW. DRY SLOT IS ALREADY KICKING OFF STRONG TO SEVERE STORMS OVER THE NORTHEASTERN TWO-THIRDS OF THE AREA. MODELS SHOW GOOD ALIGNMENT OF TROUGH FORCING...LEFT EXIT REGION OF UPPER JET...H5 COLD POCKET...LOW LEVEL MOISTURE...AND DRYING ALOFT THROUGH EARLY TOMORROW. CAPES ARE MARGINAL BUT WITH LIFTED INDICES APPROACHING -3...INSTABILITY SHOULD BE MORE THAN ADEQUATE FOR ISOLATED SEVERE HAIL AND...PERHAPS...SEVERE STRAIGHT LINE WINDS. GIVEN THE VERY FAVORABLE SHEAR PROFILE CANT EVEN RULE OUT A FUNNEL CLOUD/TORNADO SOMEWHERE IN THE CWA. ONCE THIS FIRST TROUGH MOVES BY LATE TOMORROW DRY WEATHER SHOULD FOLLOW FOR SEVERAL DAYS. BY THE MIDDLE OF NEXT TROPICAL SYSTEM MAY AFFECT THE AREA AS EARLY AS WEDNESDAY BUT DUE TO UNCERTAINTY WILL KEEP DRY FORECAST FOR NOW. && .AVIATION... && .PRELIMINARY POINT TEMPS/POPS... EL PASO 65 88 66 89 65 / 40 20 10 10 0 SIERRA BLANCA TX 62 86 63 84 60 / 40 30 20 10 0 LAS CRUCES 62 88 63 89 63 / 40 20 10 10 0 ALAMOGORDO 60 89 63 87 61 / 40 20 10 10 0 CLOUDCROFT 46 66 47 66 44 / 40 30 20 10 0 TRUTH OR CONSEQUENCES 60 87 62 86 60 / 40 30 10 10 0 SILVER CITY 55 79 55 78 55 / 50 30 10 10 0 DEMING 61 86 62 88 60 / 40 30 10 10 0 LORDSBURG 61 87 61 90 59 / 50 30 10 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... 02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1035 AM MDT WED SEP 13 2006 NMZ022>025-030>032-TXZ055-056-132200- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1035 AM MDT WED SEP 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING UPPER LEVEL LOW COMBINED WITH FAVORABLE MOISTURE AND INSTABILITY WILL PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. WIND GUSTS TO 60 MPH...HAIL TO ONE AND ONE-HALF INCHES...AND LOCAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY ENDING BY EVENING. A FEW STORMS MAY PRODUCE HAIL AND GUSTY WINDS EARLY. STORMS SHOULD END BY LATE AFTERNOON. DRY WEATHER IS ANTICIPATED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PROVIDE REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. MACBLAIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1107 AM MDT WED SEP 13 2006 NMZ022-023-032-131930- SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM- SOUTHWEST DESERT/MIMBRES BASIN NM- SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 1107 AM MDT WED SEP 13 2006 AT 1105 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF DEVELOPING THUNDERSTORMS...CAPABLE OF PRODUCING WINDS TO 50 MPH...HAIL TO ONE HALF INCH IN DIAMETER...AND RAINFALL RATES OF ONE INCH PER HOUR. THE LINE EXTENDED FROM 50 MILES NORTHWEST OF SILVER CITY TO NEAR LAS CRUCES. MOVEMENT WAS NORTH AT 15 MPH. MACBLAIN
The El Paso radar (KEPZ), 55 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534771, 5534772, 5534773.